Thunderstorm Wind, Texas
- When
- July 29, 10:14 PM CST
- Where
- Texas County, 0.69 mi S of Optima
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.740, -101.350
Late report thunderstorm wind gust.
First round of convection occurred across portions of the southeast Texas Panhandle starting around the late afternoon on the 29th. Meso-scale conditions of deep mixing profile with nearby residual outflow boundaries from the previous day in-conjunction with DCAPE values of 1500-1700 J/Kg and 30-40 kts of effective shear allowed one supercell to develop in the diurnal heating in the afternoon…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
First round of convection occurred across portions of the southeast Texas Panhandle starting around the late afternoon on the 29th. Meso-scale conditions of deep mixing profile with nearby residual outflow boundaries from the previous day in-conjunction with DCAPE values of 1500-1700 J/Kg and 30-40 kts of effective shear allowed one supercell to develop in the diurnal heating in the afternoon hours. Drifting southeast across the boundary, it produced a few reports of severe wind gusts along with thunderstorm damage. While this was ongoing, a complex of supercells all the way in southeast Wyoming within the best synoptic/dynamic setup within the best positioning of the upper level jet with strong mid level lapse rates and similar DCAPE values and 40-50 kt shear along and just ahead of a south bound moving cold front across the Plains. Some of these individual cells eventually merged into a complex of storms going further into the evening hours as MUCAPE and daytime heating became more limited. The frontal lift was the main support for these storms by the time they reached the OK/TX Panhandles. By the time the thunderstorms reached the OK Panhandles, damaging winds became the main threat as they moved through the northern Panhandles. One supercell did manage to move across the OK and far north central TX Panhandle that did show some good mid level rotation and at one point had a few separate couplets in the rotation, but no tornado was reported with that particular storm. Main thunderstorm complex finally weakened by the early morning hours on the 30th as the line of storms finally exited the Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 9:11 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1011 PM CDT Sun Jul 29 2018 .UPDATE... Update for issuance of Severe Thunderstorm Watch for northeast and eastern sections. Beat && .PREV DISCUSSION... /Issued 729 PM CDT Sun Jul 29 2018/ UPDATE... Updated pops for storm potential in the south due to the left over MCV. This evening's sounding showed potential for these storms to become severe with hail and winds as the main threats. Beat PREV DISCUSSION... /Issued 631 PM CDT Sun Jul 29 2018/ AVIATION... VFR conditions are expected initially for the 00Z TAF period. TEMPO group has been added for KGUY/KDHT starting around 02Z through 06Z for thunderstorms that are expected to move over the TAF sites where MVFR and perhaps at time IFR conditions are expected. If thunderstorms hold together, they should make it towards KAMA around 09/10Z time frame. Once the main showers and thunderstorms exit the TAF sites locations, some residual low cigs/BR conditions may linger until sunrise before eroding away providing additional brief MVFR/IFR conditions. Behind the cold front that will move through all TAF sites before 12Z Monday, winds will shift from southerly to northeasterly at 10-15 kts and continue throughout remainder of the TAF period. After 12Z, besides some low and mid cigs, heights will remain at VFR levels throughout remainder of TAf period. Meccariello PREV DISCUSSION... /Issued 452 PM CDT Sun Jul 29 2018/ DISCUSSION... Main items of interest continue to be thunderstorm chances. Strong to severe storms will be possible tonight, and likely our biggest concern for severe weather over the next 7 days. Some uncertainty with rain chances towards the end of next week, but overall the only periods without rainfall chances are Tuesday and Friday. In the upper levels, high pressure centered over southwestern parts of the CONUS should remain stagnant through next week with a trough over eastern parts of the CONUS. This will keep us in northwesterly flow aloft through the majority of the forecast package. High pressure is expected broaden out as the east coast trough weakens, and this will give us more of a northerly flow aloft Thursday night timeframe. This outcome should cut off our chances for rainfall heading into August (or at least weaken our chances), minus some isolated spotty areas. For example, we have rain chances across the west Friday night and Saturday, but confidence in these chances is very low at this time. Focus for upper level energy tonight is again across northern parts of the forecast area, and hence have the highest chance for rainfall across the Oklahoma Panhandle and northern/northeastern parts of the Texas Panhandle. High precipitable water values, steep lapse rates, 0-6km bulk shear of 30-50 knots, and boundary\front should allow for widespread convection. Slower moving storms around 25 mph will further result in heavy rainfall tonight. There are signs of a mid-level cap in place which could inhibit storms initially, but this cap is anticipated to break this evening. Timing will generally be near sunset across the north, moving southeast through the overnight hours through to sunrise. Isolated severe weather will be possible tonight, and the main threats will be wind and heavy rain, which could result in localized flooding or flash flooding. There is a *small* chance for quick spin-ups of the weaker tornado variety tonight (mainly northeastern parts of the forecast area), but this will be in rare form tonight as its generally very rare (not impossible) to get tornadoes overnight in this part of the country. Keep in mind the threats are generally strong/severe wind gusts and heavy rainfall potential tonight. Also, with last nights convection, the atmosphere worked itself over pretty well, and one concern is we will not be able to recover, which would result in most of the convection to the north and east of the forecast area. In the wake of the air mass change, highs on Monday will be the coolest of the forecast package. Mid 70s to low 80s are anticipated across much of central and northern parts of the forecast area. Showers could very well be scattered across the Panhandles through most of the day Monday as well, lingering around southwestern portions of the area through the early evening hours. Chances for thunderstorms nearly every day going forward except Tuesday and Friday, albeit confidence is pretty low Thursday onward for rain chances. It will be tough to discern this far out any embedded energy riding around the northern to eastern periphery of the ridge which could result in rain chances. Not very confident in rainfall actually occurring after Wed night, but had to account for the small chances. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 29/16
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 728 PM CDT Sun Jul 29 2018 OKZ001>003-TXZ001>020-317-301230- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 728 PM CDT Sun Jul 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected tonight across the Oklahoma and Texas Panhandles. Some storms may become severe, with damaging winds and hail the primary hazards. In addition, heavy rainfall may accompany the strongest storms, which could lead to localized flooding or flash flooding. An isolated tornado could be possible as well along the leading edge of the line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Besides Tuesday and Friday, nearly every period going forward has thunderstorm chances. A few storms will have the potential to become strong to marginally severe at times with damaging winds and hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM TSTM WND DMG CLARENDON 34.94N 100.89W
07/29/2018 DONLEY TX LAW ENFORCEMENT
TREE KNOCKED DOWN ON POWER LINE
&&
EVENT NUMBER AMA1800410
BEATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
824 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 2 WSW CLARENDON 34.92N 100.93W
07/29/2018 M52 MPH DONLEY TX MESONET
&&
EVENT NUMBER AMA1800411
BEATSpecial Weather Statement National Weather Service Amarillo TX 931 PM CDT SUN JUL 29 2018 OKZ001-300300- Cimarron OK- 931 PM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 1000 PM CDT... At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near Kenton, or 29 miles west of Boise City, moving southeast at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kenton, Wheeless, Black Mesa Park and Felt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3699 10254 3650 10265 3650 10300 3700 10300 TIME...MOT...LOC 0230Z 300DEG 35KT 3686 10301 LFM
Special Weather Statement
National Weather Service Amarillo TX
1036 PM CDT SUN JUL 29 2018
TXZ001-006-300415-
Hartley TX-Dallam TX-
1036 PM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1115 PM CDT...
At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Texline, or 11 miles south of Clayton, moving
southeast at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Texline and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3650 10304 3650 10299 3590 10248 3568 10293
3589 10304
TIME...MOT...LOC 0335Z 332DEG 31KT 3629 10312
LFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 4 W CLARENDON 34.94N 100.96W
07/29/2018 DONLEY TX LAW ENFORCEMENT
1 CAR FLIPPED OVER 4 MILES WEST OF CLARENDON ON HWY 287
&&
EVENT NUMBER AMA1800412
BEATPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 PM CDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM TSTM WND DMG 4 E CLARENDON 34.94N 100.82W
07/29/2018 DONLEY TX LAW ENFORCEMENT
1 CAR FLIPPED OVER 4 MILES EAST OF CLARENDON ON HWY 287
&&
EVENT NUMBER AMA1800413
BEATThe Dodge City radar (KDDC), 167 km away, was scanning. The volume nearest the first event began at 04:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Late report thunderstorm wind gust.
Late report thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774134, 774135.